New to Hypothyroidism

So I got diagnosed with Hypothyroidism the other day, and am still a little dazed - I didn't even know that they were testing for that. I started on the Levothyroxine on Saturday and on Saturday afternoon, I had a 6hr Nap. I felt so tired and weak, I could only wash a few dishes and then had to sit down again.

Then yesterday I had a really big paranoia episode that left me a wreck for about 3 hours - I couldn't stop crying.

I should also follow this by saying I am also taking Tramadol (2x4 times a day) and Amitryptiline for chronic back pain.

Is the noticibly worsening symptoms normal when you start taking this medication? Any advice and guidance as to what I can expect would be so appreciated.

Thanks in Advance xxx

14 Replies

oldestnewest
  • People do have a reaction occasionally, but probably not that quickly. My guess is you've been feeling terrible for ages, and suddenly getting a diagnosis meant that you finally allowed yourself to stop struggling! A very small number of people react to the fillers in the tablets, but it is rare, even though reading these boards makes it seem frequent. There is also a strange phenomenon where people feel worse when treatment starts, because the dose is too low, and this resolves as they increase their dose to the proper therapeutic level. Both scenarios are rare, its just that the only people who hang around on here are the minority that have a problem.

    Paranoia is a recognised symptom of hypthyroidism, although rarely mentioned. Its very destructive of our relationships! As for the 6 hour sleep, I say just go for it. It does help a little bit to sleep as much as you need. When I was at my most hypothyroid I regularly slept 13-14 hours a day.

    Levothyroxine is a very slow medication to take effect. You have to build up gradually and then it takes a long, looong time to convert the medication into T3, the active hormone that actually gives us our energy. Its not a process that can be hurried, sadly, so you just need to take your time, and your sleeps until you feel better. What can I say, its probably taken you years to get to this state, and you should be feeling heaps better by the autumn!

  • Thank you for this. It has made me feel so much better. I did wonder whether it is because I now know that it wasn't all in my head after all! I was wondering for a while whether everybody feels like this - and I'm just too weak & Lazy to cope. It is such a relief to know that there is a medical reason and a medication that can regulate it.

    I was really worried about the paranoia yesterday. I went through a 3 hour stage of thinking that my close friends hated me! I feel like a basket case at the moment.

    Thank you so much for taking the time to reply!

  • Firstly hypothyroid causes a huge strain on

    Ferritin

    Folate

    B12

    Vit d3

    Unless all 4 of them have results slap in the middle of their ranges or higher your body cannot even make use of levothyroxine

    And taking levo in this situation can make matters worse

    Equally Amitryptaline is not particularily recomended for hypothyroid patients

    Without knowing what your exact results are that the gp has based his diagnosis on its hard to help you

    But the above 4 tests need doing urgently

    Plus its vital you always get copies of any blood test results inc reference ranges so that you can monitor things yourself too and understand the illness

    No idea what your doctor told you but levothyroxine is by no means a magic bullet

    Even if all the above levels are correct it can still take many weeks or months to improve

  • I'm going for another blood test on Wednesday - this time testing for rheumatoid Arthritis because of elevated Inflammatory markers - I will ask the receptionist then if I can get a copy of my original blood tests.

    I have been taking the amitryptiline for nearly 6 months but at a lower dose than is taken for depression (It's to attack the nervous system for my chronic back pain.

    In terms of the parts of the system you mentioned:

    Ferritin

    Folate

    B12

    Vit d3

    Do you think it is worth getting supplements of these and taking them to try and keep my vitamin levels up?

    Thank you for taking the time to reply - this is so useful!

  • Rosyposy, have the tests before you supplement. You need to know what your levels are to determine whether you need to supplement and if you do, how much to supplement.

  • Thanks, I will do. I will get my whole blood test report - hopefully this evening - if not, Wednesday and that will hopefully tell me more.

    Thanks for all the great advice!

  • Welcome to the forum, Rosyposy84.

    It's normal to feel worse when you start taking Levothyroxine as symptoms are increasing before the Levothyroxine can start working.

    It takes 7-8 days to absorb Levothyroxine before it will start working and up to six weeks to feel the full impact of a dose before it will do much to relieve symptoms. You need to have a blood test in 6-8 weeks to check levels as your dose will probably need adjusting. It can take several months before you are optimally dosed. Leave 24 hours between last dose and blood draw which should be early in the morning before food and drink as TSH is highest then.

    For maximum absorption Levothyroxine should be taken with water on an empty stomach one hour before, or two hours after, food and drink, 2 hours away from other medication and supplements, and 4 hours away from iron, calcium, vitamin D and oestrogen.

    thyroiduk.org.uk/tuk/diagno...

    thyroiduk.org.uk/tuk/about_...

  • Thank you. It really does feel better knowing that it gets worse before it gets better. Luckily I have quite a bit of time off work coming up so I will be able to rest up a bit more.

    I also have quite a bit of stress at the moment which, I guess, won't help matters.

    I will definitely take your advice regarding the timings of food an drink though. The pharmacy sticker just says to take it 30 minutes before breakfast, caffeinated drinks or other medication.

    Thank you for replying. It means a lot :D

  • Lazy is such a nasty word! I am not at all sure that there is really room for it in a civilised world. It kind of makes the assumption that someone makes a choice to live life at half throttle. The laziest person I know is my stepson, but then I realised that he is/was simply afraid to take the risks of working hard at things and maybe not succeeding.

    And it has absolutely no place in illness. Of course you can force yourself to do more for a short time - but then you are simply even more exhausted and depleted down the line. You are NOT lazy! you are ill.

  • Thank you. I come from a family of 'Get on with it"'s so I'm pretty hard on myself. I think sometimes it takes a relative stranger to make you see that actual truth. This has been so helpful and therapeutic. I was initially nervous about writing anything, but I am so glad I did now!

  • Rosyposy, Get up and get on with it is a fine attitude when a person is healthy. It can be damaging when someone is not. You wouldn't expect your car to roar along with an empty tank. People don't run on empty either.

  • You are right, of course. It is just going to take some time to get out of the habit of beating myself up.

  • Hi everyone. I am also relatively new to this and started taking Levo about 8 weeks ago. Have been feeling steadily worse. I have just had my dose increased from 25 to 50mcg, but am nervous that this is going to make it even worse. I noticed that Rosyposy said that she was taking other medication for severe back pain as well and am wondering whether this can be an issue.

    I have been taking painkillers for what seem to be permanent headaches half an hour after taking my Levo in the morning. Reading your replies, perhaps this is the problem? I am beginning to panic as symptoms are no better at all and am really putting on weight!? I thought this medication was supposed to reverse the problems of underactive thyroid? I haven't done much research or spoken to anyone about this yet, but perhaps I need to start.

    Rosyposy, sorry to talk about myself rather than be able to help you, but it feels like we are in the same boat. Hopefully you will feel better soon.

  • No problem at all. It would be good to know the answer. I don't think I can cope with 6 weeks of feeling like I have this weekend. I'm hoping to have a cortisone injection in my back so I can come off both the tramadol and amitryptiline. I have spoken to a few friends who have the same medical condition and they do reassure me that once they get the dose right it will get better. Maybe we just cross our fingers and hope?

You may also like...